Often in the prehospital setting, naloxone is administered by EMS (or possibly a bystander) to reverse respiratory and CNS depression from presumed opioid overdose. The patient then wakes up, and not uncommonly, refuses transport to the hospital. The question is: Is it safe to ‘treat and release?’ Or, rather, what is the risk of death associated with this practice.
Last updated: May 29, 2018
What is known
The folks over at The EMJClub Emergency Medicine Podcast (Dr. Brian Cohn, @emjclub) published an analysis of this topic back in 2014 with toxicology expert Dr. Evan Schwarz (@TheSchwarziee). They identified 4 studies that looked at this exact question.1–4 The studies varied in methodology, but all found similar results: the risk of death from recurrent opioid toxicity after naloxone administration was low, ranging from 0 to 0.13%.
Disclaimer: This data should not change practice and is only intended as a review of the available literature with analysis of their conclusions and limitations. We are discussing just one aspect of this multi-faceted, complex issue.
U.S. Prehospital Studies
The general strategy employed was retrospective chart reviews of medical examiner and prehospital records looking for occurrences of death after refusal of transport. The U.S. studies were conducted in the cities of San Antonio, TX and San Diego, CA.1,2 The upside here is that the EMS systems are similar to those in other parts of the country. The downside being that we don’t have centralized databases in most states and therefore patients could be missed if they presented to other counties within the state. No deaths were documented in either study.
A 2016 prehospital study, published in Prehospital Emergency Care, also assessed the risk of administration of naloxone with subsequent refusal of care.5 The authors conducted a retrospective review of all patient encounters by the Los Angeles Fire Department during July 1, 2011-December 31, 2013. The Coroner’s records were reviewed to determine if a patient with the same or similar name had died within 24 hours, 30 days, or 6 months of the initial EMS encounter. Of the 205 subjects identified, one (0.49%) died within 24 hours of the initial EMS encounter. The cause of death was coronary artery disease and heroin use. Two additional subjects died within 30 days, but the cause of death was either unknown or unrelated in both cases. This study aimed to reevaluate the earlier data in light of the current times, but only captured patients up through the end of 2013. Although they found a low rate of death in 205 patients, recurrent toxicity may have been missed by their inclusion criteria.
Non-U.S. Prehospital Studies
Rudolph et al. published on their experience in Denmark.3 EMS there is a bit different in that physicians are present in the field to assess the patient and make transport decisions. Furthermore, there is a central database, meaning that patients were probably not missed if they presented elsewhere. In this study, they also included poison center records. Three patients out of 2,241 (0.13%) were identified as having rebound opioid toxicity that likely led to death. A similar study in Helsinki found no life-threatening events during a 12-hour follow-up period in 71 patients who refused transport after naloxone.4
Key Point: All of the studies were retrospective and may have missed patients, particularly recurrent toxicity that didn’t lead to death. It is always safest for patients to be transported to the ED for evaluation.
Emergency Department Study
Watson et al. took a different approach.6 Utilizing a chart review strategy, they aimed to determine the frequency of opioid toxicity recurrence after an initial response to naloxone in sequential adult ED patients. The authors found that up to 45% had recurrent toxicity. Despite being an ED-based study, the results are difficult to interpret. Only 2 of the patients with recurrence had respiratory depression documented and neither received more naloxone. Most of the patients were oral opioid overdoses, rather than heroin. One take-home point that is probably applicable: recurrence was more frequent with long-acting opioids, though it also occurred with short-acting opioids including heroin and codeine.
What About Fentanyl?
Vancouver, British Columbia is dealing with lots of non-pharmaceutical fentanyl. In fact, up to 86% of heroin samples test positive for fentanyl. So, a group from an inner-city teaching hospital studied the safety of a brief ED observation protocol in patients with presumed fentanyl overdose over a 4 month period.7 It was based on a clinical decision rule protocol developed in 2000 for heroin overdose.8 Importantly, this retrospective study included only patients with uncomplicated fentanyl overdose. The a priori primary outcome was the number of patients who were admitted at the index ED visit or died within 24 hours. There were 1,009 overdoses in 827 patients during the study period. 476 (47.1%) received bystander naloxone in the field and EMS administered naloxone to 546 (57.1%) patients. In the ED, 16 patients received additional naloxone. The mean length of stay was 173 minutes and 90% of the patients were discharged within 380 minutes. One patient was admitted and one patient died after discharge within 24 hours. Based on this data, it appears the majority of patients with uncomplicated fentanyl overdose can be discharged after brief observation (3-4 hours). Patients with normal triage vital signs were unlikely to require ED naloxone.
Application to ED Clinical Practice
- If a patient presents to the ED after receiving prehospital naloxone for opioid toxicity, it is worth observing them for at least an hour (longer dependent on the situation). Be sure that after the naloxone has worn off, s/he doesn’t have recurrent opioid toxicity. In the two ED studies, few patients required more naloxone, but there was a higher rate of recurrent toxicity compared to the prehospital studies. The primary outcome in the prehospital studies was death. We can monitor more closely in the ED and can provide resources including substance abuse referrals and take-home naloxone.
- The most common opioid in the earlier studies was heroin. A one-time naloxone dose is generally sufficient to reverse heroin with a limited threat of recurrent toxicity. However, the opioid epidemic has changed, such that heroin is only part of the current problem. Prescription medications, fentanyl, and other opioids can be longer acting than naloxone’s 45-60 minute duration of effect. Adulterants also play a role, as highlighted by the recent CDC report on increased deaths related to fentanyl (and now carfentanil). The 2018 Vancouver study certainly shed some light on what to expect after fentanyl overdose, with 3-4 hours of observation generally sufficient. But what about carfentanil?
- The EMJClub Emergency Medicine Podcast summarizes the prehospital data nicely:
“The bulk of this data supports the ‘treat and release’ strategy adopted by many EMS systems, with the caveat that such a strategy be employed in select patients who have returned to baseline with stable vital signs and are capable of understanding the risks associated with discharge in the field. If patients want to go to the ED, this should still be encouraged as patients could be evaluated for drug related infectious diseases, as well as receive information about addiction treatment and other social services. Transporting the patient against their will, and holding them in the ED, is probably unnecessary and does not seem to be supported by available evidence. However if the patient took a longer-acting opioid such as methadone, it may be prudent to specifically warn them of possible risks associated with these agents as studies did not specifically look at the safety of a ‘treat and release’ strategy in patients exposed to long-acting opioids.”
- We should not overturn the practice of ED observation for 4-6 hours. The data simply suggests that if a patient refuses transport at the scene or wants to sign out against medical advice after receiving naloxone, s/he has a low risk of death.
- Keep in mind that the available data predate 2014, when fentanyl, carfentanil, etc. were not yet a big part of the scene. Therefore, those studies likely included predominately heroin and oral opioids and do not necessarily account for the new, more dangerous adulterants.
- Aug 25, 2016 – The original title of this post was ‘Treat and Release after Naloxone – Is it Safe?’ While use of the word ‘safe’ is consistent with the terminology used in the studies, the primary outcome in most of them was actually death. As Dr. Jeff Lapoint pointed out on Twitter, lack of death does not equal safety. Therefore, the title was modified to more clearly match what was studied.
- Aug 25, 2016 – Dr. Jeff Lapoint provided an important point in his comment below. Namely, naloxone in-and-of-itself is not benign. Risks associated with administration include delayed pulmonary effects and precipitated opioid withdrawal. Both of these conditions potentially warrant close observation and argue against the treat and release strategy.
- Nov 17, 2016 – A 2016 review drew the same conclusions as our ALiEM post.9 Specifically for heroin overdose, “In the absence of co-intoxicants and further opioid use there is very low risk of death from rebound opioid toxicity.” The authors go on to say, “For those patients treated in the ED for opioid overdose, an observation period of one hour is sufficient if they ambulate as usual, have normal vital signs and a Glasgow Coma Scale of 15.”